Anxiety-like behavior induced by a combination of doxorubicin and cyclophosphamide may be mediated by serotonin (5-HT)2A receptor hyperactivity. The anxiolytic effects of fluoxetine may be inhibited by this combination. The present study examined the mechanisms underlying anxiety-like behavior induced by the combination doxorubicin and cyclophosphamide in rats. Anxiety-like behavior was induced during a light–dark test by the doxorubicin and cyclophosphamide treatment (once a week for 2 weeks). 5-HT2A receptor and 5-HT2A receptor-mediated extracellular signal-related kinase (ERK)1/2 levels were measured using Western blotting. 5-HT reuptake activity in fluoxetine-treated rats was also examined using microdialysis. (±)-1-(2,5-Dimethoxy-4-iodophenyl)-2-aminopropane, a 5-HT2A receptor agonist, induced anxiety-like behavior. The fluoxetine treatment increased extracellular 5-HT concentrations in the hippocampus of vehicle- and doxorubicin and cyclophosphamide-treated rats. 5-HT transporter levels in the hippocampus were not affected by chemotherapy. The doxorubicin and cyclophosphamide treatment did not alter 5-HT2A receptor levels in the frontal cortex. However, chemotherapy increased 5-HT2A receptor-mediated ERK1/2 phosphorylation levels significantly more than the vehicle treatment. The present results suggest that anxiety-like behavior induced by the combination of doxorubicin and cyclophosphamide is mediated by 5-HT2A receptor hyperactivity without an increase in 5-HT2A receptor levels in rats.
|Number of pages||8|
|Publication status||Published - Dec 2021|
- 5-HT receptor
ASJC Scopus subject areas